Alert archive / Wisconsin / Gale Watches in 2021

Gale Watch 1, NWS Green Bay, WI

January 18, 2021

NWS Green Bay, WI issued this gale watch at Jan 18, 2021, 12:48 PM CST. It took effect at Jan 20, 2021, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 12:48 PM CST (18:48 UTC)
In effect from
Jan 20, 2021, 3:00 PM CST
Expired
Jan 19, 2021, 2:03 PM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

632 
WHUS73 KGRB 181848
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1248 PM CST Mon Jan 18 2021

LMZ521-541-190300-
/O.NEW.KGRB.GL.A.0001.210120T2100Z-210121T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
1248 PM CST Mon Jan 18 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Southwest winds to 30 kts with gale force gusts up to 35
  kts. Waves 2 to 5 ft.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI and Rock Island Passage to Sturgeon Bay WI.

* WHEN...Wednesday afternoon through Wednesday evening.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage boats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
5 follow-up statements
577 
WHUS73 KGRB 182124
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
324 PM CST Mon Jan 18 2021

LMZ521-541-190530-
/O.CON.KGRB.GL.A.0001.210120T2100Z-210121T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
324 PM CST Mon Jan 18 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Southwest winds increasing to 15 to 25 knots with gale
  force gusts to 35 knots and waves building to 3 to 5 feet on 
  the bay and 4 to 7 feet on the lake Wednesday afternoon.

* WHERE...Rock Island Passage to Sturgeon Bay WI and Green Bay 
  south of line from Cedar River to Rock Island Passage and 
  north of a line from Oconto WI to Little Sturgeon Bay WI.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

Hykin
523 
WHUS73 KGRB 190319
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
919 PM CST Mon Jan 18 2021

LMZ521-541-191130-
/O.CON.KGRB.GL.A.0001.210120T2100Z-210121T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
919 PM CST Mon Jan 18 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Southwest winds increasing to 15 to 25 knots with gale 
  force gusts to 35 knots and waves building to 3 to 5 feet on 
  the bay and 4 to 7 feet on the lake Wednesday afternoon.

* WHERE...Rock Island Passage to Sturgeon Bay WI and Green Bay 
  south of line from Cedar River to Rock Island Passage and 
  north of a line from Oconto WI to Little Sturgeon Bay WI.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

Hykin
001 
WHUS73 KGRB 190946
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
346 AM CST Tue Jan 19 2021

LMZ521-541-191800-
/O.CON.KGRB.GL.A.0001.210120T2100Z-210121T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
346 AM CST Tue Jan 19 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Southwest winds to 30 kts with gale force gusts to 40
  kts. Waves of 4 to 7 ft on the bay and 7 to 10 ft on the lake.

* WHERE...Lake Michigan and the Bay of Green Bay from Rock Island
  Passage to Sturgeon Bay.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

JS
574 
WHUS73 KGRB 191622
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1022 AM CST Tue Jan 19 2021

LMZ521-541-200030-
/O.CON.KGRB.GL.A.0001.210120T2100Z-210121T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
1022 AM CST Tue Jan 19 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Southwest winds to 30 kts with gale force gusts to 40 
  kts. Waves of 4 to 7 ft on the bay and 6 to 10 ft on the lake.

* WHERE...Lake Michigan and the Bay of Green Bay from Rock 
  Island Passage to Sturgeon Bay.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

Bersch
570 
WHUS73 KGRB 192003
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
203 PM CST Tue Jan 19 2021

LMZ521-541-200415-
/O.UPG.KGRB.GL.A.0001.210120T2100Z-210121T0600Z/
/O.NEW.KGRB.GL.W.0001.210120T1800Z-210121T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
203 PM CST Tue Jan 19 2021

...GALE WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt. Waves 
  5 to 8 ft expected.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI and Rock Island Passage to Sturgeon Bay WI.

* WHEN...From noon Wednesday to midnight CST Wednesday night.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ522-542-543-200415-
/O.NEW.KGRB.SC.Y.0003.210120T1800Z-210122T0600Z/
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
203 PM CST Tue Jan 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT
CST THURSDAY NIGHT...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt. Waves 3 
  to 5 ft expected.

* WHERE...Green Bay south of line from Oconto WI to Little 
  Sturgeon Bay WI, Sturgeon Bay to Two Rivers WI and Two Rivers 
  to Sheboygan WI.

* WHEN...From noon Wednesday to midnight CST Thursday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Jan 18, 11:36 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 18, 11:36 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1136 AM CST Mon Jan 18 2021

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 322 AM CST Mon Jan 18 2021

Cyclonic northwest flow will keep clouds in across the western
Great Lakes today as a shortwave and attendant cold front bring
the chance for light snow or freezing drizzle as it tracks through
the region this morning. Once this disturbance passes through,
skies will remain mostly cloudy throughout the day with a
continued chance for flurries throughout the day. The area of
snow could bring a light dusting as it tracks through this
morning, with some slippery roadways to go along with the freezing
drizzle. Highs today will range from the lower to middle 20s
across the north, with highs around 30 across east- central
Wisconsin.

Some surface ridging and dry air will advect in tonight, which
could allow for some breaks in the clouds at times with a
reinforcing shot of cold air. This will bring cooler temperatures
tonight, with lows expected to fall into the single digits across
north-central Wisconsin and the middle teens across east-central
Wisconsin. The drier air should end much of the flurry activity
across the region tonight, save for north-central Wisconsin where
lake effect snow will continue.

Ridging will continue edging its way in across the western Great
Lakes on Tuesday, with skies becoming partly cloudy across much of
the region. Despite the increased sunshine, 850 mb temperatures
will continue to fall into the middle to upper teens below zero.
This should limit high temperatures to the middle teens across
north-central Wisconsin, with highs around 20 across east-central
Wisconsin. The high should also end the lake effect snow across
far north-central Wisconsin during the day, as winds back a bit to
the northwest.

.LONG TERM...Tuesday Night Through Sunday
Issued at 322 AM CST Mon Jan 18 2021

The latest ensemble means continue to indicate that an active
northern stream will send periodic light snow chances towards the
region through the end of the work week.  By next weekend,
uncertainty increases dramatically as a result of greater influence
from the southern stream.  Like the past few nights, will continue
to use a general model blend for this part of the forecast.

Tuesday night through Wednesday night...A sharp shortwave trough
will quickly move across the region during the evening.  The back
edge of the low level moisture will trail behind the shortwave a
bit, but forecast soundings indicate enough saturation for a chance
of flurries or very light snow through early overnight.  Then strong
subsidence behind the shortwave and passage of a surface ridge axis
should lead to clearing through the rest of the overnight.  The
pressure gradient will then tighten on Wednesday when a potent
clipper tracks across south-central Canada.  Temps will be warmer on
Wednesday, but south winds will be quite gusty with gusts to 35 mph
possible in the afternoon and evening.  Best dynamics with the
clipper will remain north of the region, so it's looking like snow
chances will stay north of the U.P. border.

Rest of the forecast...Trailing shortwaves will pass across the
region on Thursday and Friday.  Deeper moisture will be sagging
south into Wisconsin, which will lead to chances of light snow from
Thursday afternoon through Friday.  With flow turning off Lake
Superior, most accumulations look to occur over the snow belts of
far northern Wisconsin.  At the same time, a much colder airmass
will be filtering into the region from Thursday night through
Saturday.  Then attention turns to the southern stream for next
weekend.  A wide range of solutions exist in the operational models.
But looking at the ensemble means, there are indications that the
best dynamics will remain south of the region.  However, because the
upper air pattern will be messy with complex interactions between
the northern and southern streams, expect some changes in the
details over the coming days.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1136 AM CST Mon Jan 18 2021

Scattered flurries/isolated snow showers will continue to move
across northeast WI this afternoon as a cold front begins to exit
the region and several weak mid-level shortwaves push southeast
through the northwest flow aloft. Mainly MVFR conditions to
persist, although parts of east-central WI may see a brief uptick
to VFR conditions due to downsloping.

A mix of MVFR and low-end VFR conditions are expected for tonight
into Monday as one shortwave trough passes to the north and a pair
of clippers pass to our west and south.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......Kallas
Hazardous weather outlook, Jan 18, 3:25 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
325 AM CST Mon Jan 18 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
325 AM CST Mon Jan 18 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Roads may be slippery in spots due to patchy freezing drizzle and
light snow. Motorists should use caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Roads may be slippery at times across Vilas county during the
upcoming week due to periods of light lake effect snow showers.

There is a chance of accumulating snow next weekend, but it is too
early to determine potential amounts.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward reports of freezing drizzle to
the National Weather Service in Green Bay.

LMZ521-522-541>543-190930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
325 AM CST Mon Jan 18 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale force wind gusts are possible Wednesday afternoon through
early Thursday morning.

Kurimski/MPC

Nearby

Gale Watches in Wisconsin, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.